A while back, I wrote a post on my other blog. This post has had the most hits and is the most searched for article I have done yet. Apparently there are a lot more people out there that want to know exactly what happens when you have Serotonin Syndrome.
It is extremely important to me that I share with you what happened to us because there are many ways you can suffer from the effects of Serotonin Syndrome, and it can be fatal if left untreated. Most people do not know what it is, the effects and signs of too much serotonin in your system. And it is generally caused by drug interactions.
I would like to re-post that article here because I feel that it is extremely important for our veterans and their caregivers to understand, recognize, and treat for this problem before it gets as bad as it did for us.
I Nearly Lost My Husband to Serotonin Syndrome, Twice
Last week I nearly lost my husband.
I always dread when the doctors change his medicine. For some reason, despite the fact they document every medication you take each and every time you go into the office, they just don’t seem to take the time to go over those medications in order to check for interactions when prescribing new ones.
I should know better.
Back in 2006, my husband started taking a new medication in conjunction with his migraine medication and an over the counter sleep aid called Melatonin. On top of those medications, he was already on some heavy-duty stuff for his chronic pain as well. But the interaction came between his new medication, his migraine medicine, and the melatonin.
A relatively new syndrome had caught the FDA’s eye, but hadn’t trickled down to the medical community just yet, called Serotonin Syndrome. The Mayo Clinic defines Serotonin Syndrome as:
Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.
Serotonin is a chemical your body produces that’s needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild — shivering and diarrhea — to severe — muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications causing symptoms and, sometimes, taking drugs that block serotonin.
The first time this happened, we had no clue what was going on. My husband would fall asleep mid-sentence, he couldn’t stay awake most of the day. I blamed the new medication. I thought it was turning him into my image of what a strung out drug addict looked like. I hated it. It wasn’t until I came home one day from work and my son, then 5 years old, was wandering around our front yard and my husband was leaning up against a tree. I didn’t understand. I tried to talk to him. I tried to get him in the house. But there was no response. I literally had to drag him inside. But he tripped over the steps and fell into me, then onto the foyer floor. And that’s where he lay. I couldn’t wake him. I couldn’t lift him to get him to go to bed. I felt horrible for just leaving him there. And I felt like a <insert bad word here> for thinking he was “strung out.”
I called his prescribing doctor and got him an appointment the next day.
That’s when we found out about Serotonin Poisoning. It was something the FDA had recently caught wind of. Do you remember the problems surrounding a lot of the “lose weight” drugs, or Prozac, and such? All that revolved around this dangerous level of serotonin. His doctor told us he was on the verge of dying. Had I not gotten him in when I did, I could very well have lost him. Though, really, I should have called an ambulance and had him in the ER. I beat myself up over that every day. But, we just didn’t know about this back then.
Now…I dread when the doctors say, “Let’s try this new medication.”
I am usually diligent about going through all his medications, listing them, keeping track of them, reading up about all their side-effects, and since that fateful day against the tree, going to a site that will list the possible interactions with each drug. Including over the counter medications, vitamins, and supplements. I am even leery about any “home remedy” or homeopathic anything because there is no way for me to check the interactions. I have a dear friend who tries so hard to help. She totally believes in essential oils, but I just can’t trust them. I hope she understands.
My husband has been taking his medication “cocktail” now for a few years. Last month, he went to see the doctor about the complications he’s been having with one of the stronger medications and had been considering coming off it, even if it made the pain worse. He wanted to see what would happen. But the doctor gave him a new prescription, new hope for relief.
I did my usual and memorized the side-effects and kept an eye on him to make sure everything went ok. I did not check the interactions.
Around Thanksgiving he was nauseous and feverish. We thought it was the flu. He said it felt like the flu. But then it didn’t go away after a few weeks. In fact, it got worse. The pain. The nauseous. Feverish. Chills & sweats. Muscle twitching. Unable to think. Unable to eat. Unable to sleep.
After 4 days of him not being able to get out of bed and not sleeping at all, we discussed the possibilities. I couldn’t understand why it would take this long to “have a reaction” to the new medicine. And then it dawned on us, “what if it were building up toxins in his body?” And that’s when it hit me. I didn’t check the interactions with his existing medications.
But you trust that the doctors would do that before they prescribe you a new medicine, right? I mean, every time you go into the office they always ask you to list all your medicines. Heck, due to the new laws here in Florida, he has to bring in all his bottles and the staff have to count every stinking pill. So, you just take it for granted, I guess, that they would know. That they would check before prescribing.
But you know what happens when you assume.
And, I nearly lost him again.
Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking. Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you’re already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
Luckily, though, we caught it before it got as bad as last time. He stopped taking his new medicine. We had no idea how long it takes for your body to go back to normal serotonin levels. From what I can understand it’s all dependent on your body chemistry. We just had to ride it out. He was one step away from the final stages again.
One more thing to add to this, he had stopped taking one of his antidepressants. All he remembered the doctor telling him was that this pill will help him wake up. So he stopped, cold turkey, because he wanted so desperately to go to sleep. When I told him it was an anti-depressant, he got really scared again. To stop an anti-depressant cold turkey is dangerous. You could die. So please, please, if you are on one, don’t ever do that. Once we got him back on that medicine, and got him to stop the new pain medication, things started getting so much better. Over the weekend, he’s been up and about, eating a little, feeling back to his old self, without the “OMG MY HEAD IS GOING TO EXPLODE” headache. Now it’s back to the normal pain he always feels. We even managed to do a few errands. I have my husband back!
The stress of the last few months has been overwhelming. I am doing my best to get through it.
Thank you for listening to me ramble. I’m sorry. It is my only way to vent and get this out. Plus, maybe it will help others know the signs of Serotonin Syndrome and help save a life.
Always, ALWAYS, check your medications. Do NOT take your doctor for granted. And never, EVER, stop taking your antidepressants cold turkey!
We are learning to recognize the symptoms sooner because once you suffer from this, you are more susceptible to having it happen again and quicker. I now suffer an anxiety attack when the doctors say, “Let’s try this new medicine” or “We need to change the dosage.”
We are always looking out for, and worrying about, strokes because he is a chronic migraineur. The amount of triptans he takes, plus the number of migraines he gets increases his chances exponentially. So, not only do we have to be diligent about that, we have to make sure we know his medication side-effects as well as interactions with any other medications he may be taking. It’s always best to periodically review them and, if you add anything over the counter, herbal, or homeopathic always go back to the interaction and add it there. You can never be too “safe.”